Pennsylvania, 2016Flash Flooding in Pennsylvania, July 30, 2016
July 30, 2016 · NWS BGM · 2 events in 1 county or zone
Slow moving, heavy rain producing thunderstorms crossed the metropolitan areas of Northeast Pennsylvania during the late afternoon and evening. Rainfall amounts between 3 and 6 inches over a span from 90 minutes to 2 hours were common in many areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving, heavy rain producing thunderstorms crossed the metropolitan areas of Northeast Pennsylvania during the late afternoon and evening. Rainfall amounts between 3 and 6 inches over a span from 90 minutes to 2 hours were common in many areas. These intense rainfall rates led to areas of urban and small stream flash flooding throughout Lackawanna county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 30, 2:29 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 30, 2:29 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
329 PM EDT SAT JUL 30 2016
.SYNOPSIS...
A low over Virginia will slowly move north and east the next
couple days bringing showers and thunderstorms to the area tonight
and Sunday. Some of the rain may be heavy. Drier air will move
into the area late Monday and Tuesday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Ltl wv punching into the back of the deep moisture feed over the
ern U.S. This is dvlpg a sfc low over ern OH that will trudge
slowly ewrd ovrngt into Sunday. This system will inturn slowly
dvlp a sely ll jet into the area feeding moisture under a fvrbl
300 mb jet structure. So while rain will tend to run out east this
aftn and eve, it will also tend to redvlp over ern PA and pull
back across the fcst area. Instability will cont to mrgnl but with
the dvlpg jet, isltd tstms certainly psbl.
Pwats increase ovrngt to nearly 2 inches with the moisture feed so
rainfall amts could be heavy. Good news is ll wind structure does
not seem to favor MBE vectors that wld indicate persistant rain.
Still, every drought seems to end with a flood and training cells
could be a prblm. Shrt term flood watches are psbl as the event
dvlps. Attm it looks like the best chance for heavy rain will be
over the Poconos and Catskills and perhaps into the ern Finger
Lakes.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Loos like the heaviest rain will push east of the fcst area Sunday
mrng lvg the fcst area with plenty of ll moisture but drying abv.
Sndg looks pretty stable so clds may be slow to brk up and a lgt
shwr remains psbl into the aftn...esp in the east.
Upr trof slowly swings thru Mon keeping the area slgtly unstable
and unsettled. Hgts begin to blds as drier air mves in Tue. Highs
Mon with limited sun only in the 70s, but with incrsd sun Tue
temps return to the 80s, xcpt in the wrn Cats where to cooler air
hangs on a bit.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Overall a great summer week on tap as upper level heights rise
across much of the continental United States with a broad flat
ridge developing over much of the country as the prevailing
westerlies are lifted into southern Canada. The week will become
increasingly more hot and humid as surface high pressure moves
from the vicinity to coastal New England by late week. Next chance
for showers/thunderstorms will be late Friday into Saturday
morning when the next cold front is expected to cross the area.
The best chance for convection looks to be Friday night.
Temperatures will start near seasonal levels then rise to 5 to 10
degrees above normal by late week before the frontal passage.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A mid level wave passing through this afternoon will produce
occasional MVFR/below alt required conditions at KITH/KELM/KBGM/KAVP
in showers and thunderstorms. Thunderstorms are only in the KAVP
TAF where instability is best. Except for KAVP there will be a
break in convection before the next wave impacts the terminals.
Later tonight between 06Z-09Z another round of primarily showers
with embedded thunderstorms will impact the terminals. Widespread
conditions below alt required are expected with occasional IFR
conditions in heavier convection primarily between 09Z-14Z. At
KAVP the second wave will impact the terminal earlier around 03Z
with the heavier activity between 05Z-09Z. Conditions will remain
mvfr until 18z with showers and haze.
Easterly winds around 5 knots.
OUTLOOK...
Sun night - Monday...Restrictions possible with showers and
thunderstorms.
Monday night - Thursday...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, Jul 30, 3:10 AM EST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 AM EDT SAT JUL 30 2016
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-310815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
410 AM EDT SAT JUL 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE POSSIBLE THIS AFTERNOON
ACROSS THE TWIN TIERS AND NORTHEAST PENNSYLVANIA. ANOTHER ROUND OF
WIDESPREAD HEAVY RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS IS
EXPECTED LATER THIS EVENING AND TONIGHT...AND MAY LIFT FURTHER
NORTH INTO CENTRAL NEW YORK. THE COMBINATION OF THESE TWO RAIN
EVENTS MAY PRODUCE LOCALIZED FLOODING CONCERNS...MAINLY IN POORLY
DRAINED URBAN AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 30, 4:11 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD DUNMORE 41.42N 75.61W
07/30/2016 LACKAWANNA PA EMERGENCY MNGR
BRIDE AFFECTED BY HIGH WATER IN DUNMORE... STREET
FLOODING IN SCRANTON
&&
BGMLocal storm report, Jul 30, 4:13 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD DUNMORE 41.42N 75.61W
07/30/2016 LACKAWANNA PA EMERGENCY MNGR
BRIDGE AFFECTED BY HIGH WATER IN DUNMORE
&&
CORRECTED REMARKS
BGMLocal storm report, Jul 30, 4:15 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FLOOD SCRANTON 41.40N 75.67W
07/30/2016 LACKAWANNA PA EMERGENCY MNGR
STREET FLOODING IN SCRANTON /TAYLOR /COVINGTON /DUNMORE
&&
BGMLocal storm report, Jul 30, 4:22 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
522 PM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HEAVY RAIN SPRINGBROOK CORNERS 41.30N 75.60W
07/30/2016 M3.10 INCH LACKAWANNA PA TRAINED SPOTTER
3.1 INCHES SINCE EARLY AFTERNOON... 2.0 INCHES LAST HR
&&
BGMFlash Flood, Lackawanna
- When
- July 30, 5:02 PM EST to 10:00 PM EST
- Where
- Lackawanna County, Dunmore to 1.26 mi S of Marshwood
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 41.430, -75.650
Significant urban and small stream flash flooding occurred throughout the City of Scranton and other metropolitan Boroughs in the Lackawanna Valley. The most notable damage was reported on Brook Street, and also on Lindy Street.
Flash Flood, Lackawanna
- When
- July 30, 6:15 PM EST to 8:00 PM EST
- Where
- Lackawanna County, 0.45 mi SSE of Elmhurst to 3.88 mi SSW of Yostville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.374, -75.547
Significant small stream flash flooding and street flooding occurred in and around Moscow. Roaring Brook washed over Brook Road near Route 690 for more than an hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, July 30 to 31, 20162 deaths · $22 million · 26 events
- Flash Flooding and Flooding in New Jersey, July 30 to 31, 2016$3.1 million · 52 kt wind · 77 events
- Rip Current in Puerto Rico, July 30, 20161 death · 1 event
- Flood in West Virginia, July 30, 2016$1.2 million · 1 event
- Hail and Heavy Rain in Kansas, July 30 to 31, 2016$125,000 · 1.5 in hail · 5 events
- Flash Flooding in New Mexico, July 30, 2016$60,000 · 2 events
- Flooding in Pennsylvania, July 30, 2016$50,000 · 3 events
- Flood in Arizona, July 30, 2016$50,000 · 1 event
- Flash Flood in Michigan, July 30, 2016$40,000 · 1 event
- Damaging Winds in Arizona, July 30, 2016$35,000 · 52 kt wind · 2 events
- Flash Flood and Damaging Wind in Louisiana, July 30, 2016$30,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Ohio, July 30, 2016$25,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651750, 651752.